Unregulated Supplements Chew Up Your Liver

Herbs and dietary supplements implicated in liver toxicity, international research group found.

82
http://www.paybase.com/sites/files/styles/scald-drxmin-thumb/public/drxmin/kylie11-14_0.jpg
http://vcap.dailyrx.com/f36b89b7-b136-4fb0-b12b-a8e2095f8f25.srt

Unlike other organs--which often come in pairs--you've only got one liver, so it's important to protect it from toxic substances. That may include some of the items on your medicine shelf.

An international team of researchers recently looked at herbal and dietary supplements, and found a rise in cases of liver toxicity as these products are used by more people.

Victor Navarro, MD, led the review. Dr. Navarro is a gastroenterologist and specialist in transplant hepatology at Einstein Healthcare Network in Philadelphia, Pennsylvania.

"Considerable efforts are needed to identify potentially injurious ingredients of (Herbal Dietary Supplements) and to prohibit or more closely regulate them," Dr. Navarro said in a press release.

Herbal products and dietary supplements are not regulated by the US Food and Drug Administration.

The United States Drug Induced Liver Injury Network is a research network created to study drug and supplement toxicity that has been in place since 2003. When doctors suspect or confirm liver damage from an herbal product or dietary supplement they can report their findings to the network.

Dr. Navarro and his colleagues reviewed the available data on liver toxicity. They found 20 percent of all cases of liver toxicity--commonly called toxic hepatitis--resulted from patients taking herbal products or dietary supplements.

The three main categories most likely to result in liver damage were anabolic steroids, green tea extract and multi-ingredient nutritional supplements (MINS).

Anabolic steroids are often used by bodybuilders. The liver damage is typically self-limiting once the steroids are stopped. However, green tea extract is more likely to cause an inflammatory process called hepatitis and can cause permanent liver damage. The majority of the cases, however, resulted from MINS, which may contain a variety substances.

The review was published in the October issue of Hepatology.

The review was sponsored by the American Association for the Study of Liver Disease and the National Institutes of Health.

Information specific to study funding and conflict of interest was not available.

Citations: